Withdrawing symptoms or what!?

Discussion in 'General Parenting' started by lovelyboy, Jun 28, 2012.

  1. lovelyboy

    lovelyboy Member

    Ok....I do realize I might get only critisizm for telling you the following, but here goes!
    I have asked the psychiatrist 2 x now if we can try and stop difficult child SSRI, Cyprelex. He is on the lowest dosage.....We have never had a 'wow' moment with him being on this SSRI for his anxiety, bit of Obsessive Compulsive Disorder (OCD)....Me and hubby think that it's more a matter of maturity and Occupational Therapist (OT) and ST that started making a difference to the good. He still gets his ups and downs with some meltdowns even on the medications.
    His psychiatrist just keeps on saying, he is doing so well now, why bother to take him of! So we decided to start lowering the dosage ourselves! This is day 4 on halve the dosage......he was fine but started becoming anxious, moodswings, but bad moodswings.....with irrational screaming, swearing, crying fits going on, since this afternoon! Complaining of headaches....starting with saying things again like he whish God had never made him to live, exct! But he had meltdowns and anger outbursts on the medications as well! So now I dont know if this is withdrawel symptoms......or is it his pathology coming trough because of lower dosage? Do I increase the dosage again....or do I hang on and ride the tide and see if things will get better? This might only be a transition thing because their school closes tomorrow for midterm brake!
    Any suggestions!?
     
  2. lovelyboy

    lovelyboy Member

    Ok....maybe I must just add my reasons for wanting to stop the medications: because we never had a real believe that the medications improved his behaviour....it was more a gradual thing, like being because of therapy. We don't want our child to be on medications if not needed!.....And we were wondering if this medications wasnt actually part of the reason for him being so aggitated?
     
  3. InsaneCdn

    InsaneCdn Well-Known Member

    Well, we've tested the edges of medications, time and again - we have a good psychiatrist who insists we do this. We try and drop dosages a bit and see if we can get away with it. Usually? NOPE. But it's worth trying.

    However... the first cardinal rule of medications trials to NOT do this when there is a lot of other stuff going on.
    And the second cardinal rule is... if the medication takes time to ramp up, then you have to be really careful ramping down. Our last attempted adjustment on an ssri? we did 1/2 dose ONE day a week, then two days the next week, then three days the next - and at that point, it was obvious that going down wasn't the way to go. But this was over the holidays... when we had multiple relatively-stable weeks to do it in.

    I'd take it back up. Stabilize. And then try again... MUCH more slowly.
     
  4. lovelyboy

    lovelyboy Member

    Thanx! Yes I also thought maybe....Full dose one day, halve dose next....then full dose, exct?
     
  5. I really don't know anything about medications because neither of my children are on them at this point.... but, I do know that when I tried to wean myself off of antidepressants too quickly I absolutely lost it. It was horrible for me and I had to go back on them for a while and then wean myself off even slower.

    If it was me I think I'd put him back on the medications until he seems better then go back to the psychiatrist and tell him you are going to wean your child off of the medications because you don't believe they are actually helping him. Once psychiatrist knows that you intend to do it then maybe he can give you a schedule to wean difficult child off of the medications with.

    I would also keep track of his behaviour over the next several months to see if you can notice more anxiety/meltdowns as the medication is decreased. Sometimes behaviour creeps in and you don't notice it is increasing until it is out of control.

    I'm sure others with some experience (because I have none - except with myself) will have better information and experience with this.
     
  6. TeDo

    TeDo Guest

    If the behaviors are getting worse since the dosage was lowered, that should answer your question, at least for now, that the medication is doing more good than you realized. I would also put it back up and let the therapies do what they are intended to do before you try to go down again. Maybe by then, he'll be stable enough in other ways to handle it. I think you have just proven to yourself that the medications ARE doing some good.
     
  7. InsaneCdn

    InsaneCdn Well-Known Member

    That's still way too fast.
    Half dose day 1, then full dose for days 2-7.
    Half dose day 1, full dose for 2 & 3, half dose for day 4, full dose for 5-7

    See the pattern?
    That's what the psychiatrist told us to try.
     
  8. lovelyboy

    lovelyboy Member

    OMW....Insane!!!!!Then I went way to fast!!!!!:(
    Thanx for advice!
     
  9. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    I'm on medications and without them, I wouldn't even be able to function. So I know medications are necessary for some people. However, the question about weaning is what you are concerned about. NEVER try to wean medication yourself. SSRIs need to be weaned VERY VERY VERY VERY slowly and with a doctor. Don't even think about doing it yourself. I had to go off an antidepressant abruptly once due to a toxic reaction and the withdrawal lasted a long time and was worse than the toxic reaction. I literally slammed by car into the wall of the garage and acted quite crazy and ended up in the hospital. Don't try to play with medication on your own. If you don't like medication, try not to use it rather than try to do things yourself. in my opinion...that's way dangerous, low dose or not. Good luck :)
     
Loading...